ABSTRACT: Sudden death seems to be more frequent following treatment with neuroleptic drugs in patients with pre-existing cardiac lesions, especially dilated and hypertrophic myocardiopathy. The present study was undertaken to confirm the hypothesis that myocardial lesions can be induced by neuroleptic drugs. Eight groups of 6 New-Zealand White rabbits were treated for 3 months: group I: controls (saline); group II: 15 mg/kg/day amisulpride; group III: 0.20 mg/kg/day haloperidol; group IV: 3 mg/kg/day levomepromazine; group V: 0.30 mg/kg/day olanzapine; group VI: 1.0 mg/kg risperidone, every 15 days; group VII: levomepromazine+haloperidol, same dose levels as single treatments; group VIII: levomepromazine+risperidone, same dose levels as single treatments. The hearts were immediately weighted and fixed, and paraffin sections were prepared and examined. Ventricular hypertrophy was observed following treatment with olanzapine and was still more marked with the combinations levomepromazine+haloperidol and levomepromazine+risperidone. Amisulpride and haloperidol induced necrotic lesions and levomepromazine, endocardial fibrosis. There was a lack of severe cardiac lesions following treatment with risperidone. The observed cardiac lesions can be compared to those seen in toxic myocarditis. These findings confirm the hypothesis that some neuroleptic drugs induce myocardial lesions. Further studies are warranted to demonstrate the effects of treatments of longer duration and the influence of pre-existing cardiac lesions.
Experimental and Toxicologic Pathology 02/2006; 57(3):207-12. · 2.78 Impact Factor